Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 167, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2018, 8:26 PM CDT for Morton County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 8:26 PM CDT (01:26 UTC)
- Expired
- Jun 6, 2018, 8:59 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 184 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2532 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
198
WUUS53 KDDC 070126
SVRDDC
KSC129-070230-
/O.NEW.KDDC.SV.W.0167.180607T0126Z-180607T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
826 PM CDT WED JUN 6 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Morton County in southwestern Kansas...
* Until 930 PM CDT
* At 826 PM CDT, a severe thunderstorm was located 11 miles south of
Stonington, or 15 miles northwest of Elkhart, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 10204 3739 10203 3722 10165 3702 10204
TIME...MOT...LOC 0126Z 236DEG 17KT 3714 10212
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
628
WWUS53 KDDC 070156
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
856 PM CDT WED JUN 6 2018
KSC129-070230-
/O.CON.KDDC.SV.W.0167.000000T0000Z-180607T0230Z/
Morton KS-
856 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN MORTON COUNTY...
At 856 PM CDT, a severe thunderstorm was located 10 miles south of
Stonington, or 16 miles northwest of Elkhart, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 10204 3739 10203 3722 10165 3702 10204
TIME...MOT...LOC 0156Z 243DEG 13KT 3716 10212
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN041
WWUS53 KDDC 070159
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
859 PM CDT WED JUN 6 2018
KSC129-070209-
/O.CAN.KDDC.SV.W.0167.000000T0000Z-180607T0230Z/
Morton KS-
859 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3738 10204 3739 10203 3722 10165 3702 10204
TIME...MOT...LOC 0158Z 236DEG 17KT 3717 10210
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:51 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 6, 5:51 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Wed Jun 6 2018 ...Updated aviation section... .SHORT TERM...(This evening through Thursday) Issued at 1212 PM CDT Wed Jun 6 2018 This afternoon looks to see another hot day with temperatures soaring into the upper 90s to near 100 in the southwestern counties due to an upper level ridge set in place over the western high plains advecting the warm air in from the south. Afternoon thunderstorms and into the evening and over night hours look to occur as well. Severe weather is expected with early morning soundings and future models showing good low and mid level lapse rates ahead of a frontal boundary that will push out of southeastern Wyoming into northwestern Kansas by this evening and through central to south central Kansas over night. With only scattered high clouds this afternoon, strong heating will occur allowing for instability to rise as well with CAPE values in the 3000J/kg range. With good low level shear and veering wind with height, there looks to be a more organized event coming out of northwest Kansas affecting as far south as Ford County and points eastward with its southeastward progression. Models are inconsistent with each other on timing and expansiveness and will be monitored closely as newer model guidance comes into play. The main threats will be hail up to tennis ball size and damaging winds over 60mph with isolated tornadoes being a possibility. Flooding issues could come into play along the already saturated I-70 corridor associated with a MCS that develops, all depending on spin up and track it takes with some models taking it north of the area. Storms look to push out of the CWA by sunrise Thursday morning with temperatures starting off in the mid to upper 60 degree range with isolated areas of fog development where good rains fall due to light southeasterly upslope flow and high dewpoints in the 60 degree range. Winds throughout the day will be light and out of the southeast 10-15 mph under a weakening pressure gradient due to the aforementioned frontal boundary pushing well enough to the southeast and high pressure building back in under the upper level ridge axis. High temperatures will not be as warm with upper 80s for the northern half of the CWA and low 90s in the southern portions. Thursday afternoon will see a marginal widespread severe weather day through the evening time frame with surface based storms expected associated with a north south oriented dryline extending into the panhandles of Oklahoma and Texas. There will be good low level mixing and shear but weak convergence giving way to only isolated areas in southwest Kansas and more widespread to the south. Hail up to 2 inches in diameter and damaging winds up to 60mph will be the main threats for Thursday afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 107 PM CDT Wed Jun 6 2018 Thursday night will see another mild and muggy start to Friday with low temperatures in the mid to upper 60s with high dewpoints in the 60s and light southeasterly winds. Isolated areas of fog are again possible due to this light upslope flow and previous rainfalls expecting to quickly burn off by mid morning as the surface becomes warmer and mixing occurs down to the surface. Increased winds in the 10-15 mph range are expected once again with high temperatures escalating into the mid to upper 90s under high pressure. Another subtle short wave trough looks to propagate through the area giving the CWA a marginal risk for severe weather development. These will be isolated in nature due to moderate lapse rates and weak upslope flow giving way to neutral height differences. Flow aloft will again be weak not making this a widespread event at this time. Most severe weather development should be well to the north into Nebraska and southeastern Wyoming. Low temperatures through the middle of next week will see ranges in the mid 60s to low 70s and high temperatures in the mid to upper 90s through Sunday. A bit of a change in the upper level pattern comes Monday with the upper level trough pushing through the high plains and dropping a dry frontal boundary briefly shifting winds out of the northwest and cooler temperatures comparative to what it has been. High temperatures for Monday through Wednesday will be in the upper 80s and gradually becoming low to mid 90s by mid week. Dry weather is expected from Saturday through most of Tuesday, with chances for thunderstorm development and isolated severe weather possible Tuesday evening and again on Wednesday associated with a dryline that will setup across the western counties. Upper level ridging will set back up over the western high plains giving way to subtle short waves to pertebate through southwest Kansas giving the precipitation chances across the entire CWA with PoPs in the 20s at this time. Again, moral of the story, summer has arrived with hot temperatures and thunderstorm chances possible almost every late afternoon and evening through at least the middle of next week and beyond. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 549 PM CDT Wed Jun 6 2018 VFR conditions will prevail overnight with increasing mid to upper level clouds. One exception to this will be across the HYS terminal where storms are possible between 06-10Z. This will bring periods of MVFR to IFR ceilings and visibilities. Confidence is low on the timing so placed a tempo group for now. Winds will continue to be from the south to southeast overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 91 68 96 / 20 10 20 10 GCK 66 91 66 97 / 20 10 20 10 EHA 64 93 64 97 / 20 10 20 10 LBL 68 93 66 97 / 20 10 20 10 HYS 67 87 68 94 / 70 20 30 10 P28 71 94 71 96 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Hovorka_42
Hazardous weather outlook, Jun 6, 4:20 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 420 AM CDT Wed Jun 6 2018 KSZ030-031-043>046-061>066-074>081-084>090-071000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 420 AM CDT Wed Jun 6 2018 /320 AM MDT Wed Jun 6 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a slight chance for late afternoon thunderstorms over far western Kansas and then a better chance for storms into the late evening hours over west central and central Kansas. Initially, the main severe weather threat will be large hail although an isolated tornado could also be possible. Later in the evening, the main threat will be from damaging winds. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- There will be a slight chance for thunderstorms across the area Thursday afternoon and evening with large hail and damaging winds being the main threats. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 6, 8:14 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 814 PM CDT WED JUN 6 2018 KSZ074-084-070215- Stanton KS-Morton KS- 814 PM CDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND SOUTHERN STANTON COUNTIES UNTIL 915 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of The Saunders Elevator, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Manter and The Saunders Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3756 10204 3750 10153 3706 10204 TIME...MOT...LOC 0114Z 222DEG 18KT 3734 10195 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:14 PM CDT | Special Weather Statement | DDC | Morton | 61 min |
| Jun 6, 8:31 PM CDT | Special Weather Statement | DDC | Stanton | 59 min |
| Jun 6, 9:10 PM CDT | Special Weather Statement | DDC | Grant | 65 min |
| Jun 6, 9:33 PM CDT | Special Weather Statement | DDC | Morton | 57 min |
| Jun 6, 10:18 PM CDT | Special Weather Statement | DDC | Finney | 57 min |
| Jun 6, 10:28 PM CDT | Special Weather Statement | DDC | Stevens | 62 min |
| Jun 6, 10:34 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 56 min |
| Jun 6, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 29 min |
| Jun 6, 11:08 PM CDT | Special Weather Statement | DDC | Haskell | 37 min |
| Jun 6, 11:22 PM CDT | Special Weather Statement | DDC | Stevens | 53 min |
| Jun 6, 11:46 PM CDT | Special Weather Statement | DDC | Gray | 59 min |
| Jun 7, 12:04 AM CDT | Special Weather Statement | DDC | Seward | 56 min |
| Jun 7, 12:23 AM CDT | Special Weather Statement | DDC | Ness, Trego | 67 min |
| Jun 7, 12:35 AM CDT | Special Weather Statement | DDC | Clark, Ford, Meade | 55 min |
| Jun 7, 12:48 AM CDT | Special Weather Statement | DDC | Hodgeman | 57 min |
| Jun 7, 1:11 AM CDT | Special Weather Statement | DDC | Grant, Gray, Hamilton, Haskell, Kearny, Morton and 3 more | 64 min |
| Jun 7, 1:15 AM CDT | Special Weather Statement | DDC | Grant, Gray, Hamilton, Haskell, Kearny, Morton and 3 more | 60 min |
| Jun 7, 1:19 AM CDT | Special Weather Statement | DDC | Comanche, Edwards, Kiowa | 56 min |
| Jun 7, 1:36 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more | 54 min |
| Jun 7, 1:38 AM CDT | Special Weather Statement | DDC | Ness, Trego | 52 min |
| Jun 7, 1:40 AM CDT | Special Weather Statement | DDC | Clark, Ford, Meade | 65 min |
| Jun 7, 2:02 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 43 min |
| Jun 7, 2:14 AM CDT | Special Weather Statement | DDC | Comanche, Edwards, Kiowa | 61 min |
| Jun 7, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 51 min |
| Jun 7, 2:26 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 49 min |
| Jun 7, 2:27 AM CDT | Special Weather Statement | DDC | Meade | 63 min |
| Jun 7, 2:33 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more | 42 min |
| Jun 7, 2:45 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 2 more | 45 min |
| Jun 7, 2:48 AM CDT | Special Weather Statement | DDC | Ford, Hodgeman, Meade | 57 min |
| Jun 7, 2:50 AM CDT | High Wind Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Meade and 1 more | 67 min |
| Jun 7, 2:50 AM CDT | Special Weather Statement | DDC | Trego | 55 min |
| Jun 7, 3:17 AM CDT | Special Weather Statement | DDC | Clark | 43 min |
| Jun 7, 3:26 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 49 min |
| Jun 7, 4:01 AM CDT | Special Weather Statement | DDC | Barber | 44 min |
| Jun 7, 4:44 AM CDT | Special Weather Statement | DDC | Barber | 46 min |
| Jun 7, 5:31 AM CDT | Special Weather Statement | DDC | Pratt | 44 min |
| Jun 7, 5:48 AM CDT | Special Weather Statement | DDC | Kiowa | 42 min |
| Jun 7, 6:23 AM CDT | Special Weather Statement | DDC | Barber | 67 min |
| Jun 7, 6:34 AM CDT | Special Weather Statement | DDC | Clark | 56 min |
| Jun 7, 6:44 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 46 min |
| Jun 7, 8:27 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.